Flash Flood, Cherokee
- When
- September 8, 9:46 AM CST to 12:30 PM CST
- Where
- Cherokee County, 0.88 mi NW of Galena
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.080, -94.640
Low lying areas along the Spring River flooded.
A stationary front draped across the region and a persistent, moist southerly low level flow into this boundary produced two rounds of heavy rainfall across portions of the Missouri Ozarks and clipped Cherokee County, Kansas. The first round occurred during the early morning hours of September 8th, with the second occurring during the daylight hours of the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A stationary front draped across the region and a persistent, moist southerly low level flow into this boundary produced two rounds of heavy rainfall across portions of the Missouri Ozarks and clipped Cherokee County, Kansas. The first round occurred during the early morning hours of September 8th, with the second occurring during the daylight hours of the 8th. Widespread flash flooding occurred in response to these episodes of heavy rain with rainfall amounts ranging from three to five inches. The Spring River Basin in Jasper and Lawrence counties observed the heaviest precipitation, causing the river to experience moderate flooding in Cherokee County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 8, 6:12 AM CST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 712 AM CDT SAT SEP 8 2007 .DISCUSSION... SUBSTANTIAL RAINFALL EVENT UNDERWAY. SFC COLD FRONT HAS STALLED ALONG THE OZARK PLATEAU AND LOW LEVEL CONVERGENCE HAS MAINTAINED AN ELONGATED...ALTHOUGH NARROW...BAND OF MODERATE TO HEAVY RAINFALL FROM SALEM/ROUND SPRINGS WESTWARD THROUGH SPRINGFIELD INTO JOPLIN AND POINTS SOUTHWESTWARD. ALOFT...AN UPPER WAVE CONTINUES TO SLOWLY MIGRATE EAST NORTHEASTWARD THROUGH NORTHERN OKLAHOMA. THIS ELONGATED SHEAR AXIS IS PARALLEL AND NEARLY COINCIDENT WITH THE POSITION OF THE STALLED SFC FRONT. UPPER LIFT WILL CONTINUE OVER THE REGION...WITH AN ENHANCE AREA OF LIFT POISED TO ENTER THE AREA DURING THE MID TO LATE MORNING HOURS. COLDER CLOUD TOPS VIA IR SAT IMAGERY AND CONCENTRATION OF CG LIGHTNING ENTERING NORTHEAST OKLAHOMA IS A MAJOR CONCERN FOR PORTION OF SOUTHWEST MISSOURI ALREADY INUNDATED WITH HEAVY RAINFALL AMOUNTS THUS FAR THIS MORNING. RADAR ESTIMATES MATCHING UP WITH INCOMING RAINFALL REPORTS TO THIS POINT. WIDESPREAD TWO TO SIX INCHES OF RAINFALL HAVE OCCURRED IN SOUTHERN PORTIONS OF BARTON AND DADE...ALL OF JASPER AND LAWRENCE COUNTIES AS WELL AS MUCH OF GREENE COUNTY. WITH ANOTHER SUBSTANTIAL ROUND OF RAIN POISED TO MOVE INTO THIS AREA...IT WILL NOT BE UNHEARD OF TO SEE STORM TOTAL RAINFALL EXCEED 10 INCHES IN SEVERAL SPOTS. A DANGEROUS FLOOD EVENT IS UNFOLDING WHICH WILL FEATURE BOTH FLASH FLOODING AND RIVER FLOODING...IN SOUTHWEST MISSOURI. ELSEWHERE ACROSS SOUTH CENTRAL MISSOURI...WELCOME RAINS CONTINUE TO SPREAD OVER THIS REGION. EXCESSIVE HOURLY RAINFALL RATES WILL POSE A FLASH FLOOD THREAT...BUT THIS AREA WILL BE ABLE TO TAKE MORE WATER THAN ANY OTHER PART OF THE CWA. A WET DAY INDEED FOR AREAS ALONG AND SOUTH OF THE I-44 CORRIDOR. GAGAN && .PREV DISCUSSION... /245 AM CDT SAT SEP 8 2007/ FLASH FLOODING WILL REMAIN A THREAT THROUGH THE WEEKEND. RECENT HEAVY RAINS HAVE ALREADY CAUSED PERIODS OF FLASH FLOODING IN THE FORECAST AREA. DUE TO THE SATURATED SOIL...TOPOGRAPHY...HIGH PRECIPITABLE WATER VALUES AND THE LIKELIHOOD FOR ADDITIONAL HEAVY RAIN...MORE FLASH FLOODING IS LIKELY TODAY AND TOMORROW IN THE FORECAST AREA. THE FLASH FLOOD WATCH FOR THE ENTIRE COUNTY WARNING AREA WILL REMAIN IN EFFECT UNTIL NOON SUNDAY. THE HEAVIEST RAIN THIS MORNING HAS BEEN DEVELOPING ALONG AN 850 MB FRONT IN NORTHERN OKLAHOMA. THIS FRONT HAS SLOWLY BEEN DRIFTING NORTHWARD. A SURFACE COLD FRONT CURRENTLY EXTENDS FROM NEAR ST LOUIS TO NEAR SPRINGFIELD TO NEAR TULSA AND IS SLOWLY MOVING SOUTHEASTWARD. ALONG THIS FRONT SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING BUT THE MORE IMPRESSIVE RAINFALL HAS BEEN OCCURRING ALONG THE 850 MB FRONT IN OKLAHOMA. THE CHALLENGES WITH THE FORECAST ARE WHERE AND WHEN THE HEAVIEST RAINFALL WILL OCCUR AND HOW MUCH. MODELS SUGGEST THE COLD FRONT WILL STALL TODAY IN SOUTHERN MISSOURI AND CONTINUE TO PROVIDE A FOCUSING MECHANISM FOR ADDITIONAL DEVELOPMENT OF SHOWERS AND STORMS. MEANWHILE...MODELS SUGGEST A CONTINUING NORTHWARD DRIFT OF THE 850 MB FRONT TO NEAR THE NORTHERN OKLAHOMA STATE LINE...PROVIDING ANOTHER FOCUSING MECHANISM FOR SHOWERS AND STORMS TO DEVELOP. THE POSITION OF THESE FEATURES GIVES CONFIDENCE IN THE HEAVIEST RAIN FALLING IN SOUTHERN MISSOURI AND SOUTHEAST KANSAS TODAY AND TONIGHT WITH LIGHTER AMOUNTS IN CENTRAL MISSOURI. THE RISK OF FLASH FLOODING WILL BE HIGH IN SOUTHEAST KANSAS AND SOUTHWEST MISSOURI DUE TO THE TRAINING OF SHOWERS AND STORMS...OVERRUNNING TROPICAL MOISTURE WITH PRECIPITABLE WATER VALUES OVER 2 INCHES...SATURATED SOILS AND ADDITIONAL LIFT FROM UPPER LEVEL DISTURBANCES RIDING ALONG THE 850 MB FRONT. RAINFALL AMOUNTS OF 4 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. CHANCES FOR RAIN WILL CONTINUE AS A STRONGER COLD FRONT MOVES THROUGH THE AREA SUNDAY AND MONDAY AND AN UPPER TROUGH PASSES THROUGH THE AREA ON TUESDAY. FOLLOWING THE PASSAGE OF THIS UPPER TROUGH...DRY AND COOLER AIR MOVES INTO THE AREA DURING THE MIDDLE OF NEXT WEEK. THIS DRIER AND COOLER AIR WILL PUT AN END TO THE THREAT OF HEAVY RAIN AND FLOODING. ANGLE && .AVIATION... FOR THE 1200 UTC KSGF/KJLN TAFS...A THUNDERSTORM COMPLEX CONTINUES TO OVER SOUTHWEST MISSOURI ALONG A COLD FRONT. RATHER EXTENSIVE AREA OF HEAVY SHOWERS AND THUNDERSTORMS WILL BRING IFR CONDITIONS TO BOTH AIRFIELDS EARLY THIS MORNING BEFORE LIFTING TO MVFR NEAR SUNRISE. THE POTENTIAL EXISTS FOR ADDITIONAL CHANCES OF RAIN TONIGHT INTO SUNDAY AS UPPER LOW PUSHES THROUGH THE AREA. GCC && .CLIMATE... WITH THE HEAVY RAINFALL TODAY...SEVERAL 24 HOUR RAINFALL RECORDS ARE IN JEOPARDY OF BREAKING TODAY. BELOW ARE THOSE RECORDS FOR VARIOUS LOCATIONS. LOCATION RECORD RECORD DATE SPRINGFIELD 2.14 INCHES 1990 JOPLIN 3.31 INCHES 1992 WEST PLAINS 1.38 INCHES 1968 VICHY 1.92 INCHES 1903 && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLASH FLOOD WATCH SOUTHWEST AND CENTRAL MISSOURI UNTIL NOON SUNDAY. KS...FLASH FLOOD WATCH SOUTHEAST KANSAS UNTIL NOON SUNDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 444 AM CDT SAT SEP 8 2007 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090945- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 444 AM CDT SAT SEP 8 2007 ...HEAVY RAIN WITH FLASH FLOODING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. HEAVY RAINFALL AND FLASH FLOODING WILL OCCUR TODAY AND TONIGHT AS A SLOW MOVING COLD FRONT STALLS OVER SOUTHERN MISSOURI. THIS FRONT WILL INTERACT WITH A VERY MOIST AIRMASS AND PRODUCE SEVERAL PERIODS OF HEAVY RAIN WHICH WILL LEAD TO FLASH FLOODING. THE HEAVIEST RAIN IS EXPECTED TO FALL ALONG AND SOUTH OF A LINE FROM LAMAR TO OSAGE BEACH. WIDESPREAD RAINFALL AMOUNTS OF 4 TO 8 INCHES ARE LIKELY WITH LOCALIZED HIGHER AMOUNTS. LOCATIONS ALONG THE ELK RIVER...SPRING RIVER...AND JAMES RIVER AND SHOAL CREEK WILL BE SUSCEPTIBLE TO FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ADDITIONAL HEAVY RAINFALL IS POSSIBLE FROM SHOWERS AND THUNDERSTORMS AS THE COLD FRONT SLOWLY EXITS THE FORECAST AREA ON SUNDAY. LOCATIONS ALONG THE ELK RIVER...SPRING RIVER...JAMES RIVER AND THE SHOAL CREEK WILL BE SUSCEPTIBLE TO FLOODING AS THE EXCESS RUNOFF CONTINUES TO DRAIN. ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL BRING A CHANCE FOR ADDITIONAL RAINFALL ON MONDAY AND EARLY TUESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF FLOODING AND ROAD CLOSURES. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
920 AM CDT SAT SEP 08 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 AM FLASH FLOOD 3 E GOLDEN CITY 37.39N 94.04W
09/08/2007 DADE MO LAW ENFORCEMENT
HIGHWAY 160 IS CLOSED EAST OF GOLDEN CITY
&&
LDOOLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
939 AM CDT SAT SEP 08 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM FLASH FLOOD 2 N CARTHAGE 37.21N 94.31W
09/08/2007 JASPER MO AIRPLANE PILOT
ROADSIDE PARK AND SPRING RIVER FLOODING AT 96 AND V HWYS
&&
WDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 AM CDT SAT SEP 08 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM FLASH FLOOD E CARTHAGE 37.18N 94.31W
09/08/2007 JASPER MO AIRPLANE PILOT
IN CARTHAGE AND DUE TO HIGH WATER STREETS CLOSED AT RIVER
ST BETWEEN CHESTNUT AND CENTRAL AND BAKER ST BETWEEN OAK
AND CHESTNUT
&&
WDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 AM CDT SAT SEP 08 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 AM FLASH FLOOD 1 E WACO 37.25N 94.58W
09/08/2007 JASPER MO CO-OP OBSERVER
THE SPRING RIVER IS OVER THE ROAD EAST OF WACO
&&
LDOOLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1002 AM CDT SAT SEP 08 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM FLASH FLOOD LAMAR 37.49N 94.28W
09/08/2007 BARTON MO DEPT OF HIGHWAYS
HIGHWAY 71 CLOSED AT 160
&&
LDOOLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1038 AM CDT SAT SEP 08 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM FLASH FLOOD NEOSHO 36.87N 94.37W
09/08/2007 NEWTON MO LAW ENFORCEMENT
SPRING STREET IS CLOSED IN NEOSHO
&&
LDOOLEYThe Springfield radar (KSGF), 111 km away, was scanning. The volume nearest the first event began at 15:47 UTC.
1 flash flood. Local standard time, as filed.
Low lying areas along the Spring River flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60108.